Winter Storm, Androscoggin
- When
- February 21, 6:00 PM EST to February 22, 12:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Low pressure intensified as it moved into the Gulf of Maine on the night of Saturday, February 21, spreading snow northward into Central and Northern Maine. Snow tapered to flurries on Sunday morning, February 22, as the storm moved into Eastern Canada.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure intensified as it moved into the Gulf of Maine on the night of Saturday, February 21, spreading snow northward into Central and Northern Maine. Snow tapered to flurries on Sunday morning, February 22, as the storm moved into Eastern Canada. Snowfall amounts ranged from near nothing in southwestern coastal areas to 5 to 9 inches in the Western Maine mountains to 6 to 13 inches in Central and Mid Coast Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 21, 3:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
300 PM EST SAT FEB 21 2004
.DISCUSSION...
MAIN FORECAST PROBLEM REMAINS PRECIPITATION AMOUNTS AND TOTAL
SNOWFALL FOR TONIGHT AND SUNDAY...ESPECIALLY FOR EASTERN ZONES.
CURRENTLY...THE BANDED FEATURE THAT BROUGHT A PERIOD OF SNOW TO MOST
ZONES AS IT PASSES IS HEADING OUT OF THE FORECAST AREA. IN ITS
WAKE...LIGHT SNOW IS FALLING IN THE MOUNTAINS AND MIXED
PRECIPITATION ELSEWHERE. THE 18Z SURFACE ANALYSIS SHOWED THAT THE
SURFACE LOW WAS ORGANIZING NEAR ACK...AND THAT MOST MODELS WERE
CLOSE WITH POSITION BUT A BIT HIGH FOR CENTRAL PRESSURE.
FOR TONIGHT...THE FORECAST CHALLENGE REMAINS HOW THE FORECAST AREA
IS AFFECTED BY THE DEVELOPING LOW. MODELS ARE IN FAIR AGREEMENT
WITH RESPECT TO MASS FIELDS...BUT THE PROBLEM LIES IN THE QPF FIELDS
AND SNOWFALL. THE WARM AIR ADVECTION BEFORE THE STORM MAY ALLOW
THE PRECIPITATION TO START AS A MIXED BAG FOR MOST PLACES...BUT THE
DEVELOPING MID LEVEL SYSTEM SHOULD CUT OFF THE WARM AIR. THE BEST
INFLOW OCCURS THIS EVENING...AND GRADUALLY SHUTS OFF AFTER THIS.
DURING THIS PERIOD...MAIN LOCATIONS APPEAR TO MAXIMIZE THEIR SNOW
GROWTH POTENTIAL AS THE STRONG MID LEVEL SYSTEM ENTERS THE REGION.
BASED ON THIS...WILL UP QPF AMOUNTS. THIS WILL BRING THE EASTERN
ZONES...CLOSEST TO THE DEVELOPING SYSTEM AND INFLOW...CLSOE TO
WARNING CRITERIA OVERNIGHT. FURTHER SOUTH AND WEST...THE AMOUNT OF
MOISTURE IS LIMITED AND THE SNOW SHOULD SHUT OFF SOONER.
MOS NUMBERS ARE CLOSE FOR TONIGHT AND ACCEPTED.
THE SNOWFALL WITH THE EXITING SYSTEM SHOULD BE TAPERING OFF FOR MOST
OF THE AREA (EXCEPT THE MOUNTAINS...WHERE THE UPSLOPE SHOULD
BEGIN). HOWEVER...MODELS SHOW THE DEFORMATION ZONE WITH THE EXITING
MID LEVEL PIVOTING THROUGH THE EASTERN ZONES. THE COMBINATION OF
WHAT FALLS TONIGHT AND SUNDAY SHOULD ALLOW THESE AREAS TO GET TO
WARNING CRITERIA. THE UPSLOPE COMPONENT SHOULD ALLOW THE MOUNTAINS
TO GET TO ADVISORY CRITERIA. THE CUTOFF WILL BE TIGHT IN CENTRAL
MAINE...AND MEZ020 WILL BE ADDED TO THE ADVISORY TO SHOW THIS.
MOS NUMBERS FOR SUNDAY ARE CLOSE AND ACCEPTED.
THE SNOW WILL LINGER SUNDAY NIGHT IN THE EASTERN ZONES AS THE
DEFORMATION ZONES EXITS...AND UPSLOPE CONTINUES IN THE MOUNTAINS.
THIS SHOULD NOT ADD A GREAT DEAL TO THE TOTALS FOR THE EVENT.
DRIER CONDITIONS FOR MONDAY THROUGH WEDNESDAY WITH THE FLOW
BECOMING ZONAL IN THE MID LEVELS AND SURFACE HIGH PRESSURE IN
CONTROL. MODEL CONSENSUS SUGGESTS THAT THE NORTHERN AND SOUTHERN
STREAM DO NOT PHASE FOR THE EVENT WEDNESDAY NIGHT AND THURSDAY IN
TIME TO IMPACT THE FORECAST AREA. NO SNOW WILL BE ADDED FOR THIS
FEATURE AT THIS TIME.
&&
.MARINE...
WILL GO WITH STRONG SCA TONIGHT 20-30 KTS WITH HIGHER GUSTS AND
SLOWLY BRING WINDS DOWN DURING DAY SUN. WINDS AT MISM1 NOW GUSTING
TO 42 KTS INDICATING A RAPIDLY DEVELOPING SYSTEM. LOW MOVES E SUN S
OF NOVA SCOTIA SO ANTICIPATE DECREASING WINDS AND SEAS. SEAS TONIGHT
6 TO 10 FEET. LNB NOW AT 8 FEET. SEAS WILL SUBSIDE SUN.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR TONIGHT AND SUNDAY FOR MEZ009-014
MEZ021-022
MEZ026>028
WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY FOR MEZ007-008
MEZ012-013
MEZ020
SCA.
NH...WINTER WEATHER ADVISORY FOR TONIGHT AND SUNDAY NHZ001>004
SCA.
HAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 621 AM EST SAT FEB 21 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-211320- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 621 AM EST SAT FEB 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY WINTER WEATHER ADVISORY. SEE ZONE FORECASTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY FOR SNOWFALL REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1205 PM EST SAT FEB 21 2004 MEZ023-024-NHZ014-211902- COASTAL CUMBERLAND ME-COASTAL ROCKINGHAM NH-COASTAL YORK ME- 1205 PM EST SAT FEB 21 2004 ...SPLASHOVER IS POSSIBLE ALONG SOUTHWEST COASTAL MAINE EARLY THIS AFTERNOON... THE COMBINATION OF ASTRONOMICAL HIGH TIDES AND STRONG WAVE ACTION IS RESULTING IN MINOR TIDAL FLOODING AND SPLASHOVER ALONG EXPOSED BEACHES IN SOUTHWEST MAINE. HIGH TIDE HAS OCCURRED OR WILL OCCUR DURING THE NEXT HOUR. PLACES LIKE CAMP ELLIS...GOOCH BEACH AND RYE MAY SEE WATER ON ROADS ALONG THE IMMEDIATE SHORE. AS HIGH TIDE RECEDES THIS AFTERNOON...CONDITIONS ARE EXPECTED TO SUBSIDE. IF YOU HAVE PROPERTY ALONG THE IMMEDIATE COAST IN AREAS SUSCEPTIBLE TO TIDAL FLOODING...BE ON THE ALERT FOR MINOR TIDAL FLOODING EARLY THIS AFTERNOON. HAYES
The national radar mosaic for the moment the first event began.
13 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385819, 5385820, 5385821, 5385822, 5385823, 5385824, 5385825, 5385826, 5385827, 5385828, 5385829, 5385830, 5385831.